Case Reports

Prolonged Pustular Eruption From Hydroxychloroquine: An Unusual Case of Acute Generalized Exanthematous Pustulosis

Author and Disclosure Information

Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous eruption that often is a reaction to medications, most commonly antibiotics. Clinically, AGEP closely mimics pustular psoriasis and also is similar to subcorneal pustular dermatosis and IgA pemphigus. For clinicians, it is important to differentiate AGEP from pustular psoriasis. Acute generalized exanthematous pustulosis will have an acute drug association. Few cases have been known to be caused by hydroxychloroquine (HCQ). Proper therapeutic management of AGEP includes withdrawal of the offending agent, and resolution typically occurs within 15 days. We report a case of AGEP after HCQ administration that did not follow the usual course of resolution after medication cessation. The patient continued to experience cutaneous eruptions that waxed and waned for 81 days. Hydroxychloroquine has a particularly long half-life and is a known cause of AGEP; therefore, it is possible that HCQ-induced AGEP may not follow the typical rapid recovery time.

Practice Points

  • Acute generalized exanthematous pustulosis (AGEP) is most commonly caused by antibiotics (eg, aminopenicillins, macrolides, cephalosporins) followed by calcium channel blockers.
  • The main treatment of AGEP is discontinuation of the culprit medication, which typically results in resolution within 2 weeks. Treatment also can symptomatically include topical or systemic corticosteroids and antipyretics.
  • Hydroxychloroquine (HCQ) can be a culprit of AGEP with a prolonged recovery course. It is important to inform patients with HCQ-associated AGEP that the clearance of their lesions may take longer than the typical 2 weeks.


 

References

Acute generalized exanthematous pustulosis (AGEP) is an uncommon cutaneous eruption characterized by acute, extensive, nonfollicular, sterile pustules accompanied by widespread erythema, fever, and leukocytosis. The clinical hallmark is superficial, sterile, subcorneal pustular dermatosis, which typically starts on the face, axilla, and groin and then progresses to most of the body. Approximately 90% of AGEP cases are due to drug hypersensitivity to a newly initiated medication, while the other 10% are thought to be viral in origin.1 Discontinuation of the offending agent may allow for complete resolution within 15 days. Agents commonly implicated in causing AGEP are antibiotics such as aminopenicillins, macrolides, and cephalosporins.2 Hydroxychloroquine (HCQ) also has been reported to cause AGEP,3-7 with resolution shortly after discontinuation of the drug,4,6 close to the characteristic 15 days of AGEP due to alternate medications.We report an unusual case of HCQ-induced AGEP that lasted far beyond the typical 15 days. We also review other cases of HCQ-induced AGEP and possible mechanisms to explain our patient’s symptoms.

Figure 1. Acute generalized exanthematous pustulosis
extending to the chest and upper extremities (A) as well
as the shoulders and back (B).

Case Report

A 50-year-old woman who was previously diagnosed with rheumatoid factor seronegative, nonerosive rheumatoid arthritis, which was only moderately controlled with low-dose prednisone (5 mg once daily) after 2 months of treatment, was started on oral HCQ 200 mg twice daily by her rheumatologist. Two weeks after starting HCQ treatment, she developed a pustular exanthem that gradually spread on the back over the next 24 to 48 hours. She described the eruption initially as pruritic, but she then developed painful stinging sensations as the eruption spread. She visited her primary care physician the next day and stopped the HCQ after 14 days following a discussion with the physician. Her prednisone dosage was increased to 50 mg daily for 5 days, but by the fifth day the lesions had spread to the face, full back, shoulders, and upper chest (Figure 1). Morphologically, she presented to the dermatology clinic with innumerable 1- to 2-mm pustules with confluent erythema on the back, extending to the forearms (Figure 2). She also had scattered erythematous macules and papules on the buttocks, legs, and plantar surfaces of the feet. A biopsy taken from the right forearm demonstrated subcorneal pustular dermatosis consistent with AGEP. Prednisone 50 mg once daily was continued. She was scheduled for a follow-up in 3 days but instead went to the emergency department 1 day later due to worsening of the eruption, fever, and malaise. On examination there were multiple discrete and confluent erythematous plaques on the face that extended to the lower extremities. Pustules and scales were noted on the back. New pustules had developed on the hands and feet with intense pruritus.

On admission, her vitals were stable with mild tachycardia. Aggressive intravenous hydration was administered. Her white blood cell count was elevated at 28.3×109/L (reference range, 4.5–10×109/L). She was started on intravenous methylprednisolone 100 mg once daily; topical steroid wet wraps with triamcinolone 0.1% were applied to the trunk, arms, legs, and abdomen twice daily; and hydrocortisone cream 2.5% was applied to the face and intertriginous areas 3 times daily. Over the next 2 days, eruptions continued to persist and the patient reported worsening of pain despite treatment. On day 3, intravenous methylprednisolone 100 mg was switched to oral prednisone 80 mg once daily.

Over the ensuing 5 days, recurrent episodes of erythema on the back had spread to the extremities. After 1 week in the hospital, the diffuse erythema had improved and she had widespread desquamation. She was discharged and prescribed oral prednisone 80 mg once daily and topical therapy twice daily. The patient followed up in the dermatology clinic 4 days after discharge with a mildly pruritic eruption on the trunk and proximal lower extremities but otherwise was doing well. She was instructed to taper the prednisone by 10 mg every 4 days.

Innumerable 1- to 2-mm pustules with confluent erythema.

Figure 2. Innumerable 1- to 2-mm pustules with confluent erythema.

At a follow-up 3 weeks later, she had persistent stinging and tingling sensations, widespread xerosis, and diffuse patchy erythema primarily on the back and proximal extremities, which flared over the last week. The patient reported waxing and waning of the erythema and pruritus since being discharged from the hospital. Despite the recent flare, which was her fourth flare of cutaneous eruption, she showed marked improvement since her initial examination and 40 days after discontinuation of HCQ. She was taking prednisone 40 mg once daily and was advised to continue tapering the dose by 2 mg every 6 to 8 days as tolerated. At 81 days after AGEP onset, the eruption had resolved and the patient was back to her baseline prednisone dosage of 5 mg once daily.

Next Article:

Therapies to Improve the Cosmetic Symptoms of Atopic Dermatitis

Related Articles